February 14, 2007 at 2:05 am #15056dexter1Participant
My husband has had the fluids in his abdomen drained twice in January 07
He was so bloated and this should have been done much sooner, We complained
of this for three months and nothing was done. We finally had to go to the
emergency room for the procedure. They removed 6 liters, He then went back
in ten days and they removed 5 1/2 liters. It has been a month and he has very
little fluid build up. He also had swollen feet and legs. I was told that was not
related to the fluids in his abdomen. He has been on Spironolactone 50 MG
1 a day and Furosemide 80 MG 1 a day, for one month. His swelling has gone
down and he can actually get his tennis shoes on after wearing slippers for
five months. Before that he was wearing support socks which did little.
He was diganosed Nov. 05 and did forty treatmens of XL119 and then two
months of Tarceva. Dec 27th our Dr. took him off the Tarceva and told us
to get Hospice. We found another Dr. and now have a combination of four.
He is on no Chemo as it did little good. We are just managing the pain which
has only been in his Shoulder from the begining. He has cc in both lobes of
the liver, and the left lung. His bile ducts are clear and open although it is
call Bile Duct Cancer. If I had to do it over I would have done no Chemo as
this is a very slow growing cancer. The Chemotherpy has destroyed him and
x-rays of his bones show bone damage from Chemotherpy in his arms.
We were told we don’t have much time left, but we will keep moving on…January 14, 2007 at 11:24 pm #15055jmoneypennyMember
Sara and Carol- Thanks for your replies and your good wishes. I know I should spend less time worrying about HOW my mother will die, and I do try to enjoy every moment with her, but as soon as someone gives me a break from caring for my mother, I search the Internet obsessively for signs I should look for. Some people just feel the need to know, it’s a kind of feeling of control, I guess – my sister doesn’t feel this need, so I’m the medical expert. IT comes in handy sometimes when the doctors aren’t giving much information because they think you won’t understand. I’m sure my sister has her own methods of feeling in control – and we both practice a lot of DENIAL to get through this.
Anyway, I am so sorry for your loss, Sara, and I’m sure you were always there for your friend, even if you WERE obsessing over the details, as I am! Your advice is great.
And Carol, I wanted to let you know that my mother’s swelling has spontaneously gone down dramatically – without diuretics or drains or anything. We feel renewed hope that she may be with us for a few more weeks or months. Diuretics just made her dehydrated so we refused them this time, and they aren’t even offering drainage for ascites in hospice – they just let everything take its course. But as soon as I broke her out of the hospital and dragged her home, everything improved, both mentally and physically. She can get to the bathroom with help but most of the time she’s bedridden, so it’s not as if she’s getting any exercise. Her appetite is back and her constipation was finally relieved, which took away a lot of the bloating. It just goes to show that this disease is so different for everyone. Anyway, I hope your mother has a similar experience and her edema gets better — I don’t know how long this will last, but it’s a blessing to have my mother alert and happy and comfortable again, even though she has to stay in bed.
My best wishes – I’m so glad to hear from someone else who is going through this horror, though of course I would prefer that NO ONE had to go through this.January 14, 2007 at 12:00 am #15054carolParticipant
I’ve been searching this board for a few weeks now trying to figure out what is going on with my Mom too, as she has severe edema which also started in her feet and have moved up her body. My mother was diagnosed in July 2006, did Chemo (Gemzar) until mid-December and all of sudden deteriorated very quickly. The swelling did not come severe until December and up until that point she was handling chemo well and doing ok. She now is almost completely bed-ridden as she doesn’t have the strength to pick her heavy body up, and she sleeps constantly. It’s a horrible experience watching this happen but I thank God everyday she is not in pain. Of course, the person that I am needs to know everything including how she much longer and how will she pass. Her doctor (who is great) says it won’t be much longer, but couldn’t be specific as to days, weeks, etc. and said she may pass away for many reasons. He did say she will eat/drink less and less, which is happening. I need to get it in my head too that these facts are not important and cherish every moment RIGHT NOW and don’t dwell on the end. Easier said than done. I feel I need to be prepared. Anyway, I don’t know if I was much help, but I wish you many more special moments with your mom and I understand where you are coming from.January 12, 2007 at 3:57 pm #15053saraMember
Oh, gosh. I’m so sorry to hear that. We endured a similar experience with my friend, Kelly, when she had her last chemo treatment. She was borderline for the chemo, but she elected to proceed. It took a huge toll on her body – she was in the hospital for almost 2 weeks after that treatment.
It’s hard to say what will eventually result in the passing. A big indicator that the body is shutting down is ascites (fluid retention in the abdomen). Once this begins occurring, it’s a sign that the kidneys are having difficulty processing the water in the body. Sometimes this can be helped with diuretics. Once the diuretics stop working, the doctors will resort to draining the abdomen to increase comfort of the patient. But at this point, all signs are pointing towards kidney failure. Once that occurs, the passing is not far away. I’m not sure how adema plays into this. As I remember, Kelly had adema for months before she started retaining considerable amounts of fluid in her abdomen.
A large number of patients also succumb to infections. The body is in a weakened state, so the infection can really take hold and be difficult to fight off. I’m sure you’re well aware that an infection can develop instantaneously, so that’s a situation that can definitely catch you off-guard, and hasten the passing.
I spent a lot of time at the end focusing on the signs that would indicate that my friend was about to find peace. But, in retrospect, I wish I had taken another friend’s advice to ignore those thoughts and just “soak Kelly up.” Figuring out the moment of the passing was not important. However, spending as much time with her as possible was important.
I wish you my best during this time. I hope your mom is comfortable and at peace.January 12, 2007 at 3:16 pm #327jmoneypennyMember
My mother is now in hospice care at home, in her case chemotherapy was a BIG mistake (Gemzar and Xeloda – went 2 weeks with it, wound up in the hospital with severe anemia, some edema, cholangitis and very bad side effects that deteriorated her quality of life)
My question: she had had some edema in her feet and ankles, but yesterday it moved up to her knees, thighs and even her butt. Everything swelled up to TWICE their size. The hospice nurse told me that it may be a sign of the end, but I don’t want to accept that, since she’s doing so much better in other ways since I got her out of that horrible hospital. I just can’t seem to find anything about this edema being a sign of end-stage liver disease. Anyone have any similar experiences? They tell me the edema may travel up her entire body as a result of liver malfunction but I don’t know what would actually kill her – pulmonary thrombosis, other blood clot, ruptured varices? How long can you live with this kind of bloating? She has an appetite, has started walking again, and the jaundice is stable. Mentally she’s in great shape.
Just FYI: she’s stage 4 with both lobes of the liver completely covered in innumerable tumors, some mets to lungs; bile ducts okay and unblocked so far.
- You must be logged in to reply to this topic.